Texas, 2020

High Wind in Texas, March 24, 2020

March 24, 2020 · NWS MAF · 2 events in 2 counties and zones

An upper jet stream remained in the area for a second day causing strong winds to redevelop in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper jet stream remained in the area for a second day causing strong winds to redevelop in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 24, 2:19 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 24, 2:19 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
319 AM CDT Tue Mar 24 2020

.DISCUSSION...

Latest satellite imagery indicates nearly zonal flow aloft over
the region, and a weakening mountain wave signature to the lee of
the Guadalupe Mountains. Observations at Guadalupe Pass as well
as The Bowl in Guadalupe Mountains National Park indicate winds
have decreased below warning criteria, thus have gone ahead and
cancelled the High Wind Warning a bit early this morning. While
winds look to remain elevated across the higher terrain the next
several days, High Winds look to be borderline in the near term,
thus have foregone any additional wind headlines for the time
being. At the surface, a weak surface low reflected from a passing
dampening shortwave to the north is progressing across the Texas
Panhandle early this morning, with an associated front resulting
in slightly cooler temperatures today than yesterday, with highs
ranging from the middle 70s north to the middle 90s through the
Rio Grande Valley.

Swift westerly downslope flow will return on Wednesday-Thursday,
along with an intensifying thermal ridge, yielding a quick warm up
to what will likely be the first 90 degree temperatures of the
year for many locations across the Plains. Wednesday's highs look
to range from the middle 80s to lower 90s for most, and Thursday's
highs in the upper 80s to middle 90s. The hottest temperatures
will not surprisingly be found through the Rio Grande Valley and
portions of the Big Bend Area, where lower 100s look likely both
Wednesday and Thursday. Winds look to ramp up across the mountains
beginning Thursday night, possibly continuing into Saturday, as
an upper trough passes to the north of the region. This may yield
a prolonged period of high winds across the Guadalupe Mountains
and possibly the higher elevations of the Davis Mountains starting
Thursday night/Friday morning. An associated Pacific front will
result in cooler temperatures Friday, and a trailing cold front
will cool temperatures further to near or even slightly below
normal by Saturday. Sunday into early next week, temperatures look
to hover right around normal in the 70s for most, with dry
conditions expected to continue at least through the weekend.

&&

.FIRE WEATHER...

Near-critical fire wx conditions are expected today and Wednesday.
Unseasonably warm temperatures will result in RH in the teens this
afternoon, and single digits Wednesday. Diurnal heating will mix
down gusty, westerly 20' winds under zonal flow aloft. This will
yield RFTIs of 3-4 along the mtns from the Guadalupes thru the
Davis/Apaches, as well as adjacent plains. W/ERCs under the 50th
percentile, today and Wednesday are prime candidates for a
Rangeland Fire Danger Statement. Near Critical conditions should
shift north a bit Wednesday.&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  50  90  60 /   0   0   0   0
Carlsbad                       80  48  87  55 /   0   0   0   0
Dryden                         91  57  95  62 /   0   0   0   0
Fort Stockton                  81  55  92  59 /   0   0   0   0
Guadalupe Pass                 69  50  78  57 /   0   0   0   0
Hobbs                          75  47  84  54 /   0   0   0   0
Marfa                          78  39  86  45 /   0   0   0   0
Midland Intl Airport           80  51  90  59 /   0   0   0   0
Odessa                         80  51  90  59 /   0   0   0   0
Wink                           82  48  91  55 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/84
Hazardous weather outlook, Mar 24, 3:09 AM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
409 AM CDT Tue Mar 24 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-250915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
409 AM CDT Tue Mar 24 2020 /309 AM MDT Tue Mar 24 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are expected through mid
evening for much of West Texas and Southeast New Mexico, due to
breezy west winds, unseasonably warm temperatures, and consequent
dry conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Near critical fire weather conditions are expected Wednesday for
most of Southeast New Mexico and adjacent areas of West Texas, due
to breezy west winds, unseasonably warm temperatures, and consequent
dry conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 24, 3:38 AM CST to 11:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
March 24, 4:50 AM CST to 3:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883664, 883665.